Why is My Skin Turning Black? A Rare Side Effect of Capecitabine
Introduction: Capecitabine is an oral chemotherapy frequently used in the treatment of metastatic breast and colorectal cancers. Drug-induced cutaneous hyperpigmentation is a rare adverse effect of capecitabine, which is almost exclusively reported with development of hand-foot syndrome (HFS). Here, we report a case of capecitabine-induced hyperpigmentation affecting the hands, feet, face, and tongue in the complete absence of HFS.
Case report: An 82-year old man presented with progressive hyperpigmentation of his hands, feet, face, and tongue shortly after initiating capecitabine for treatment of colon adenocarcinoma. There was no associated erythema, edema, blistering, desquamation, tingling, or tenderness. After completion of capecitabine therapy, he endorsed 95% resolution of all hyperpigmentation.
Discussion: Previous reports of capecitabine-induced hyperpigmentation have argued that it may be a sign of impending toxicity and should be a part of the HFS grading scale. Others argue that the two are separate entities, yet the mechanism is still unknown. This case supports that capecitabine can cause hyperpigmentation independent of HFS, and thus, should be evaluated as a separate entity of HFS if other symptoms are lacking.
Pui JC, Meehan S, Moskovits T. Capecitabine induced cutaneous hyperpigmentation: report of a case Journal of Drugs in Dermatology. 2002 Sep;1(2):202-5.
Verma P. Capecitabine-induced acral and mucosal hyperpigmentation. Indian journal of dermatology, venereology and leprology. 2017;83:583-583.
Vickers MM, Easaw JC. Palmar-plantar hyperpigmentation with capecitabine in adjuvant colon cancer. J Gastrointest Cancer. 2008;39(1-4):141-3
Villalon G, Martin JM, Pinazo MI, Calduch L, Alonso V, Jorda E. Focal Acral Hyperpigmentation in a Patient Undergoing Chemotherapy with Capecitabine. American Journal of Clinical Dermatology. 2009;10:261-263.
Caprez J, Rahim U, Ansari A, Lodhi MU, Rahim M. Hyperpigmentation with Capecitabine: Part of Hand-Foot Syndrome or a Separate Entity? Cureus. 2018 Mar 30;10(3):e2397
Suvirya S, Agrawal A, Parihar A. 5-Fluorouracil-induced bilateral persistent serpentine supravenous hyperpigmented eruption, bilateral mottling of palms and diffuse hyperpigmentation of soles. BMJ Case Reports. 2014; 2014:bcr2014206793. doi:10.1136/bcr-2014-206793.
Bogenrieder T, Weitzel C, Schölmerich J, Landthaler M, Stolz W. Eruptive multiple lentigo-maligna-like lesions in a patient undergoing chemotherapy with an oral 5-fluorouracil prodrug for metastasizing colorectal carcinoma: a lesson for the pathogenesis of malignant melanoma? Dermatology. 2002;205(2):174-5.
Vasudevan B. An unusual case of capecitabine hyperpigmentation: Is hyperpigmentation a part of hand-foot syndrome or a separate entity? Indian journal of pharmacology. 2010;42:326-328.
Silva, P., Chicrala, G., Soares-Junior, L., Dias, R. and Santos, P. (2017). Oral hyperpigmentation as adverse effect to capecitabine. JORDI - Journal of Oral Diagnosis, 2, pp.1-5.
J, Z. and EM, A. (2013). Hyperpigmentation of the tongue, palms and soles: Rare side effect of capecitabine. Journal of Cancer Research & Therapy, 1(10), pp.226-229.
Tognetti L, Fimiani M, Rubegni P. Benign dermoscopic parallel ridge pattern in plantar hyperpigmentation due to capecitabine. Dermatology practical & conceptual. 2015;5:79.
Peccerillo F, Pampena R, Giannetti L, Pellacani G, Longo C. Capecitabine‐induced eruptive acral hyperpigmentation: Clinical and dermoscopic evaluation of two cases. Dermatologic Therapy. 2019;32:e12853-n/a.
Abstract - 99 PDF - 35
- There are currently no refbacks.